A postpartum client diagnosed with endometritis is receiving intravenous antibiotic therapy. Which nursing intervention should the nurse prioritize to prevent complications?
1Monitor urine output and maintain adequate hydration✓ 정답
2Encourage early ambulation and deep breathing exercises
3Assess vital signs every 8 hours
4Administer pain medication as needed for comfort
해설
Monitoring urine output and hydration is prioritized due to gentamicin's nephrotoxicity risk. Other interventions are important but secondary to preventing renal complications.
Core Nursing ExplanationKey Concept Analysis: This question tests the nurse's ability to prioritize care for a patient with Endometritis (postpartum uterine infection) receiving intravenous (IV) antibiotics. The core theme is preventing medication-related complications, specifically Key Point!nephrotoxicity from aminoglycoside antibiotics (e.g., gentamicin, tobramycin), which are a cornerstone of treatment for postpartum endometritis. While all listed interventions are part of comprehensive postpartum and infection care, the priority must be the intervention that directly prevents a life-threatening complication of the prescribed therapy.
Answer Rationale: The correct answer is ① Monitor urine output and maintain adequate hydration. This is the priority because:
1. Key Point! The standard antibiotic regimen for endometritis often includes an aminoglycoside (like gentamicin) plus clindamycin or a penicillin. Aminoglycosides are notorious for causing nephrotoxicity (kidney damage).
2. Adequate hydration helps dilute the drug concentration in the renal tubules and promotes excretion, reducing nephrotoxic risk.
3. Monitoring urine output (maintaining >30 mL/hr) is a critical nursing assessment for early detection of declining renal function. A drop in output is often the first sign of toxicity.
4. Preventing acute kidney injury (AKI) is a higher priority than comfort measures or routine assessments in this specific pharmacological context.
Distractor Analysis:
- Watch out for confusion!② Encourage early ambulation and deep breathing exercises: This is important for preventing Deep Vein Thrombosis (DVT) and atelectasis postpartum, but it is a general postpartum priority, not the specific priority related to the immediate risk of the antibiotic therapy.
- ③ Assess vital signs every 8 hours: For a patient with an active infection on IV antibiotics, vital signs (especially temperature) should be monitored more frequently (e.g., every 4 hours) to assess treatment response. An 8-hour interval is insufficient and not the priority intervention for drug toxicity prevention.
- ④ Administer pain medication as needed for comfort: Pain management is a component of supportive care and promotes rest, but it does not address the prevention of a serious, specific complication of the prescribed medication.
Related Concepts: This integrates knowledge of postpartum complications, pharmacology (aminoglycosides), and renal system nursing. Understanding the mechanism of drug toxicity guides priority nursing actions.
Concept Summary
- Endometritis: Postpartum uterine infection, often polymicrobial. Treated with IV antibiotics (e.g., gentamicin + clindamycin).
- Aminoglycoside Toxicity: Two major side effects: Nephrotoxicity (kidney) and Ototoxicity (hearing/balance).
- Nursing Priority: When a high-risk medication is administered, monitoring for and preventing its most dangerous side effect takes precedence.
HIGHEST (Directly prevents a life-threatening complication of the treatment)
Encourage Ambulation & Breathing
Prevents DVT, pneumonia, promotes circulation; a standard postpartum intervention.
Important (General care) but secondary
Frequent Vital Sign Assessment
Monitors for fever (infection), tachycardia (sepsis); assesses treatment efficacy.
Essential (Should be more frequent than every 8 hrs) but not the top priority for complication prevention
Administer Pain Medication
Promotes comfort, rest, and healing; part of supportive care.
Supportive but not the priority intervention
Anatomy, Physiology & Pharmacology Points
- Drug Mechanism: Aminoglycosides (gentamicin) kill bacteria by inhibiting protein synthesis. They are excreted unchanged by the kidneys.
- Nephrotoxicity Mechanism: The drug accumulates in the renal tubular cells, causing damage that can lead to acute tubular necrosis (ATN), reduced glomerular filtration rate (GFR), and oliguria (urine output <400 mL/day or <30 mL/hr).
- Monitoring: Nurses monitor Serum Creatinine (normal ~0.6-1.2 mg/dL) and Blood Urea Nitrogen (BUN) (normal ~7-20 mg/dL) levels for increases, but urine output is the earliest and most accessible bedside indicator.
Memory Tips
- Mnemonic for Aminoglycosides: "GENTlemen are TOxic to Nerves and Kidneys" (Gentamicin, Tobramycin - Ototoxicity, Nephrotoxicity).
- Priority Rule: "Treat the treatment." When a therapy has a dangerous side effect, preventing that side effect becomes a top nursing priority.
High-Frequency NCLEX Topics
NCLEX loves to test medication side effect monitoring and prevention. Questions on aminoglycosides, vancomycin (nephro/ototoxicity), chemotherapy, and anticoagulants are common. The exam tests your ability to sift through good nursing actions to find the most critical one based on the patient's specific condition and treatment.
Watch Out for Question Variations!
- Instead of asking for the priority intervention, the question might ask: "Which finding requires immediate notification of the provider?" Answer: A sudden drop in urine output to < 30 mL/hr.
- The scenario could change the drug: "A client receiving vancomycin for MRSA..." The priority nursing intervention would still be monitoring for nephrotoxicity (urine output, creatinine) and Red Man Syndrome (infusion-related reaction).
Nursing Clinical Practice GuideClinical Scenario: You are caring for Lily, a 25-year-old G1P1 who had a vaginal delivery 2 days ago. She has a temperature of 38.8°C (101.8°F), uterine tenderness, and foul-smelling lochia. The physician diagnoses endometritis and orders IV gentamicin and clindamycin. Your shift assessment is crucial.
Nursing Intervention Strategy:
1Assessment* Renal: Strict Intake and Output (I&O) monitoring. Calculate hourly urine output. Assess for edema.
* Infection: Monitor temperature every 4 hours, assess lochia (color, odor, amount), uterine fundal height and tenderness.
* Vital Signs: Monitor for tachycardia, tachypnea, hypotension (signs of sepsis).
2Implementation* Hydration: Ensure IV fluids are infusing as ordered. Encourage oral fluids if tolerated. Goal: Maintain urine output >30 mL/hr.
* Drug Administration: Administer gentamicin over 30-60 minutes as per protocol. Key Point! Draw peak and trough levels as ordered to ensure therapeutic level and avoid toxicity.
* Comfort & Mobility: Provide perineal care, administer analgesics for pain, and assist with ambulation once stable.
3Evaluation & Education* Evaluate for decreasing fever and resolving tenderness.
* Educate the patient on the importance of reporting decreased urination, ringing in the ears (tinnitus), or dizziness.
Patient Safety and Precautions:
* Contraindications/Cautions: Aminoglycosides are used with extreme caution in patients with pre-existing renal impairment. Report baseline elevated creatinine to the provider.
* Monitoring: Report urine output < 30 mL/hr for 2 consecutive hours or a rising serum creatinine immediately.
Nursing Procedure & Medication FlowAdministering IV Gentamicin (Example):
1. Verify order, check allergies.
2. Check latest serum creatinine and trough level (if ordered) before administration.
3. Use an IV pump. Infuse the dose over the prescribed time (e.g., 30-60 min). Rapid infusion can increase risk of toxicity.
4. Monitor for infusion reactions (less common than with vancomycin).
5. Document administration, I&O, and patient response.
A Word from Your Senior Nurse
"Nursing is not just about carrying out physician orders — it's about being the frontline guardian for your patients! In this case, you are the one at the bedside who will first notice that urine output is slipping. Catching that early and intervening with hydration or notifying the provider can prevent a patient from going into acute renal failure. When you study pharmacology, don't just memorize drug names and side effects. Always ask, 'What is the worst thing that could happen with this drug, and what is MY role as the nurse to stop it?' That's the clinical reasoning that saves kidneys — and lives."